Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 369, NWS Sioux Falls, SD

August 26, 2002Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 26, 2002, 5:15 AM CDT for Gregory County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 5:15 AM CDT (10:15 UTC)
Expired
Aug 26, 2002, 5:45 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 176 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:20 AM CDTHail 0.75Fairfax, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WUUS53 KFSD 261015
SVRFSD
SDC053-261045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 AM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 545 AM CDT

* AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FAIRFAX...OR ABOUT 16 MILES WEST OF
  PICKSTOWN...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL GREGORY COUNTY THROUGH 530 AM CDT

LAT...LON 4312 9887 4300 9893 4300 9866 4302 9853

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:15 AM CDT, 2 hours earlier.

Area forecast discussion, Aug 26, 3:15 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT MON AUG 26 2002

MODELS ARE IN REASONABLE AGREEMENT WITH MAJOR FEATURES...BUT
CERTAINLY HAVE SOME DIFFERENCES ON WHEN AND WHERE RAINFALL CAN BE
EXPECTED. GENERALLY USED A BLEND OF THE MESO ETA AND AVN. WILL MAKE
A LAST MINUTE CALL ON THUNDERSTORMS WHICH WILL JUST CLIP THE EXTREME
SOUTHWEST PART OF THE CWA BEFORE SUNRISE. THUNDERSTORMS WILL DEVELOP
LATE AGAIN IN THE AFTERNOON IN CENTRAL SD AND MAY CATCH THE WESTERN
CWA...SO WILL KEEP SOME LOW POPS THERE. DROPPED THE POPS THAT WERE
IN THE FORECAST FOR THE EASTERN CWA FOR THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE TO HAVE A DIFFICULT BUCKING THE RIDGE
AND MOVING EAST ACROSS THE CWA TONIGHT AND TUESDAY. I LEFT MUCH OF
NORTHWEST IA DRY TONIGHT...AND ONLY MENTIONED A SLIGHT CHANCE FOR
TUESDAY. DETAILS OF WHEN AND WHAT AREAS WILL RECEIVE ANY RAINFALL
FOR TUESDAY NIGHT AND WEDNESDAY BECOME QUITE SKETCHY...SO BROAD
BRUSHED THE TIMING AND CHANCES OF THUNDERSTORMS THROUGH WEDNESDAY.
ONLY MINOR CHANGES TO THE EARLIER TEMPERATURE FORECASTS WHICH FOLLOW
FAIRLY CLOSE TO MOS GUIDANCE.

NO CHANGES FOR THE EXTENDED FORECASTS FOR NOW.

.FSD...NONE
  UMLAND

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.